Pharmaceutical

AHA offers heart attack, stroke warning signs following celebrity deaths

heart chart stethoscope AHA offers heart attack, stroke warning signs following celebrity deathsThe holiday weekend was rocked by the news of singer George Michael’s death from heart failure and actress Carrie Fisher’s death due to a heart attack. The news prompted the American Heart Association to remind consumers about the warning signs of heart attack and stroke and when it is time to seek immediate medical attention.

Conditions that increase a person’s risk for heart disease, which can lead to heart attack and stroke, include high blood pressure, high cholesterol, diabetes and pre-diabetes, smoking, being overweight or obese, being physically inactive, having a family history of early heart disease, having a history of preeclampsia during pregnancy, having an unhealthy diet, and (for women) being age 55 or older. Some medications can increase cardiovascular risk. For example, testosterone replacement therapies have been linked to an increased risk of heart attack, stroke and blood clots, some of which can be fatal. The risk is greatest during the first six months of use, some studies show.

Anytime of the year – and especially during the holidays and times of stress – one should be aware of the signs and symptoms of heart attack and stroke, the American Heart Association warns.

Heart attack warning signs include chest discomfort, which is felt in the center of the chest and lasts more than a few minutes or goes away and comes back. It can feel like uncomfortable pressure, squeezing, fullness or pain. Symptoms can also include pain or discomfort in one or both arms, the back, neck, jaw or stomach. Shortness of breath with or without chest discomfort can also signal a heart attack, as can breaking out in a cold sweat, and feeling nauseous or light headed.

Stroke warning signs include face drooping or numbness on one side of the face, arm weakness or numbness in one arm, and speech difficulty such as slurred speech or the inability to speak or understand what is being said.

If you experience these signs or symptoms or note them in someone else, it is a medical emergency and you should call 9-1-1 immediately, the American Heart Association recommends.

Source: American Heart Association